"Male donor plasma ONLY" was marked on both Hunter and Skyler's medical records. Hunter had at least one, probably two, instances of TRALI - or transfusion-related lung injury. Each time requiring a stay in the pediatric intensive care unit, Hunter was given a slim chance of survival. Complicating Hunter's aHUS issues, the TRALI events created major physical setbacks that required going back to plasmapheresis after enjoying a period of relative calm for aHUS activity. After the second event, when TRALI was offically recognized by our medical team, Hunter actually had his own designated shelf at our hospital's Blood Bank, with specially ordered male blood products. It all began when Hunter was a half-hour into a plasma infusion, and had rapid onset respiratory failure due to an immunologic reaction involving antibodies in a unit of FFP. Apparently, female donors who have had multiple children create antibodies in their plasma, retaining these for life and therefore becoming high-risk donors for causing a TRALI reaction. Transfusion-related acute lung injury is a poorly understood, life-threatening complication of blood transfusion. The most common transfused blood product implicated in cases of death due to TRALI has been fresh frozen plasma (FFP)
The National Blood Service of the United Kingdom in 2004 mandated that plasma from female donors not be transfused but rather fractionated into derivatives. In the past two years, the U.S. has begun to follow suit and has already completed the change over to "male plasma donors only" at various locales in America. Given the high numbers of plasma units Hunter needed for infusions/plasmapheresis, we were informed it was a wonder that life-threatening TRALI events had not occurred with more frequency.
It is likely that your hospital now only receives "male donor plasma" as a matter of course. Still, it is a simple thing to give a copy of this article to your child's doctor and ask, "Our plasma is male donor only plasma, right?".
What is TRALI? (An Overview)
TRALI, or transfusion related acute lung injury, is a serious complication which can occur within the first six hours following a transfusion of blood products. Transfusion-related acute lung injury is an uncommon syndrome that is due to the presence of leukocyte antibodies in transfused plasma. TRALI is believed to occur in approximately one in every 5000 transfusions of blood products.
TRALI has been associated with patient infusions of plasma components such as fresh frozen plasma (FFP) and platelets, though cases also have been reported with packed red blood cells (RBC) since there is some residual plasma remains in the packed cells.
In recent years, the incidence of TRALI has decreased with modified transfusion practices, but it remained the leading cause of transfusion-related fatalities in the United States from 2008-2012. The FDA issued a warning to physicians regarding TRALI (link below) as “Transfused plasma (from any component source) may also contain antibodies that cross-react with platelets in the recipient, producing usually mild forms of posttransfusion purpura or platelet aggregation after transfusion”
Please consult with your physician regarding your concerns about treatment options and issues.
Research and other TRALI Resources:
ASH BLOOD Jourmal: http://bloodjournal.hematologylibrary.org/content/105/6/2266
NIH National Institutes of Health http://www.ncbi.nlm.nih.gov/pubmed/15938734
FDA Cautions Physicians about TRALI
"This is to alert you to the possibility that patients who receive blood products, particularly plasma-containing products, may be at risk for Transfusion Related Acute Lung Injury (TRALI), a serious pulmonary syndrome that can lead to death if not recognized and treated appropriately. Even small amounts of plasma in packed red blood cells may induce TRALI. Recognition of symptoms and immediate treatment are imperative."
FMI read the full text at http://www.fda.gov/biologicsbloodvaccines/safetyavailability/bloodsafety/ucm095556.htm
Svetlana Finley said:I didn't know that. Anna keeps receiving Plasma and it is going well wile she takes prednisone with it. We don't like that medicine, but it is only way to keep her from any reactions. I will try to find out if they use precaution on it.